Nebraska, 2012

Hail and High Wind in Nebraska, June 22 to 23, 2012

June 22 to 23, 2012 · NWS GID · 10 events in 6 counties and zones

This early Saturday morning featured a somewhat rare phenomenon across much of the 24-county area, as southerly wind gusts of at least 50-70 MPH developed on the backside of a departing quasi-linear mesoscale convective system (MCS) due to the formation of an intense wake low. In some places, these high winds lasted for around an hour or more.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$305,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This early Saturday morning featured a somewhat rare phenomenon across much of the 24-county area, as southerly wind gusts of at least 50-70 MPH developed on the backside of a departing quasi-linear mesoscale convective system (MCS) due to the formation of an intense wake low. In some places, these high winds lasted for around an hour or more. A few of the peak measured wind gusts from airport sensors included 66 MPH at Grand Island, 59 MPH at Holdrege and 55 MPH at Hastings, all occurring between 230-530 AM CDT. Damage was reported across parts of the area as well, including small outbuildings destroyed and irrigation pivots overturned near Arcadia, and a fireworks tent and trailer blown over in Holdrege. Interestingly, the squall line itself did not produce a single severe-criteria report as it passed through the majority of South Central Nebraska between State Highway 92 and the Kansas border, although Hastings airport measured a 51 MPH gust along its leading edge at 130 AM CDT. This squall line first entered western parts of the area around Dawson and Buffalo Counties between 11 PM and midnight CDT, and eventually exited the local area out of Thayer and Nuckolls Counties between 3-4 AM CDT. Following the departure of this squall line, a few additional clusters of primarily multicell storms flared up and tracked east through parts of the area, one focused generally near the Highway 6 corridor and the other north of Highway 92. One of these storms briefly intensified into an elevated supercell as it passed through Adams and Clay Counties between 630-730 AM CDT, dropping a quick barrage of penny to quarter size hail on Hastings. Finally by 930 AM CDT, all thunderstorm activity had departed the eastern fringes of the 24-county area. Storm total rainfall through the night only averaged between 0.25-inch and 1-inch.

On the synoptic scale aloft, this event occurred in a typical early-summer pattern with South Central Nebraska positioned beneath modest quasi-zonal mid-level flow between the northern fringe of an expansive subtropical high dominating the southern United States, and stronger flow over the Northern Plains. At the surface, broad southerly flow preceded the arrival of the squall line, which evolved from initial thunderstorm development in southwest Nebraska and northeast Colorado during the early evening of the 22nd. This squall line and its subsequent multicell clusters were sustained across southern Nebraska by a nocturnally increasing low level jet, and in the presence of most-unstable CAPE averaging at least 1000-2000 J/kg. Significant wake low events such as this one are thought to develop in response to adiabatic warming in the wake of mature squall lines at the back edge of the rain shield, where evaporative cooling is unable to offset warming due to atmospheric subsidence, or downward motion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 22, 11:15 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 22, 11:15 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1215 AM CDT SAT JUN 23 2012

.AVIATION...06Z KGRI TAF. THE MAIN CONCERN FOR THE TAF PERIOD WILL
FOCUS ON THUNDERSTORMS PUSHING EAST ACROSS THE FORECAST AREA THIS
EVENING. A LINE OF THUNDERSTORMS CONTINUES TO SHIFT EASTWARD
TONIGHT. AT THIS TIME...THUNDERSTORMS DO NOT APPEAR TO BE SEVERE.
HOWEVER...THERE IS THE POSSIBILITY THAT A FEW STORMS COULD BECOME
STRONG TO SEVERE AS THE LOW LEVEL JET KICKS UP THIS EVENING...WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. EXPECT
THUNDERSTORMS TO LINGER THROUGH MUCH OF THE MORNING HOURS BEFORE
LIKELY COMING TO AN END AROUND 12Z. THROUGH THE REST OF THE DAY
EXPECT CEILINGS IN INCREASE AND CLOUDS TO DISSIPATE. AS LOW
PRESSURE ALONG THE HIGH PLAINS SHIFTS SOUTHWARD...EXPECT SOUTH
WINDS TO SHIFT TO THE EAST TOWARDS THE VERY END OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 755 PM CDT FRI JUN 22 2012/

UPDATE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM.
RELATIVE HUMIDITIES HAVE ALREADY RISEN ABOVE 20 PERCENTAND
RELATIVE HUMIDITIES WILL CONTINUE TO INCREASE TONIGHT AS
TEMPERATURES COOL. NEXT FOCUS WILL BE ON ONGOING HIGH PLAINS
CONVECTION WHICH MAY HOLD TOGETHER/ORGANIZE AND ROLL EASTWARD
OVERNIGHT.

PREV DISCUSSION... /ISSUED 358 PM CDT FRI JUN 22 2012/

SHORT TERM...THROUGH SATURDAY. MORNING UPPER AIR ANALYSIS INDICATES LONG
WAVE RIDGING OVER THE ROCKY MOUNTAIN RANGE...WITH TROUGHING OVER
THE EASTERN CONUS AS WELL AS THE FAR WESTERN CONUS. MID AND UPPER
LEVEL JET ENERGY EXTENDS FROM THE WEST-CENTRAL CONUS NORTHEASTWARD
INTO THE NORTHERN PLAINS...AND THEN EAST/SOUTHEAST INTO THE GREAT
LAKES REGION. WATER VAPOR IMAGERY SHOWS INCREASED VALUES OF MID
LEVEL MOISTURE OVER THE WESTERN AND EASTERN CONUS...BUT MID LEVEL
MOISTURE REMAINS FAIRLY MEAGER OVER THE CENTRAL CONUS. WATER VAPOR
IMAGERY ALSO INDICATES A SUBTLE MID LEVEL SHORT WAVE APPROACHING
THE MID ROCKY MOUNTAIN RANGE. AT THE SURFACE A RIDGE OF HIGH
PRESSURE EXISTS OVER THE UPPER MISSISSIPPI RIVER VALLEY...WITH LOW
LEVEL RETURN FLOW OVERTAKING THE CENTRAL PLAINS ON THE BACK SIDE
OF THE SURFACE RIDGE. LOW LEVEL RETURN FLOW ACROSS OUR CWA REMAINS
FROM THE SOUTH/SOUTHEAST AS A RESULT.

FORECAST PROXIMITY SOUNDINGS PER RAP ANALYSIS AND LAPS DATA SUGGEST
AFTERNOON BOUNDARY LAYER MIXING TO AROUND 850MB IS BEING REALIZED
ACROSS MUCH OF OUR CWA. A LAYER OF DRY AIR NEAR THE TOP OF THE
BOUNDARY LAYER HAS ALLOWED SURFACE DEW POINTS TO DROP OFF
SIGNIFICANTLY ACROSS OUR WEST/SOUTHWEST THIS AFTERNOON...WITH
LOCATIONS ACROSS NORTH CENTRAL KANSAS...WEST OF HIGHWAY
281...CATCHING THE BRUNT OF THE DRY AIR. THE SURFACE DEW POINT AT
KPHG HAS FALLEN INTO THE UPPER 30S AND RESULTANT RELATIVE HUMIDITY
VALUES ACROSS OUR EXTREME SOUTHWEST HAVE SINCE PLUMMETED TO NEAR
15%. WITH SURFACE WINDS REMAINING SUSTAINED AT OR ABOVE
17KTS...WENT AHEAD WITH AN RFW FOR ROOKS AND PHILLIPS COUNTIES UNTIL
8 PM.

THE MID LEVEL SHORT WAVE APPROACHING THE MID ROCKY MOUNTAIN RANGE
SHOULD HELP PROMOTE CONVECTIVE INITIATION ACROSS THE HIGH PLAINS
LATER THIS AFTERNOON. THIS HIGH PLAINS CONVECTION IS THEN EXPECTED
TO PUSH EAST ACROSS THE CENTRAL PLAINS TONIGHT ALONG WITH THE MID
LEVEL SHORT WAVE. IN ADDITION TO THE OMEGA AHEAD OF THE MID LEVEL
THROUGH AXIS...INCREASED LOW LEVEL THETA-E ADVECTION ALONG THE
AXIS OF A 50-60KT LLJ SHOULD ALSO HELP SUSTAIN CONVECTIVE ACTIVITY
ACROSS PORTIONS OF THE CENTRAL PLAINS TONIGHT. THE BULK OF THE
FORCING SHOULD REMAIN ACROSS OUR NORTH AND NORTHEAST TONIGHT AS
THIS IS WHERE THE NOSE OF THE LLJ...AS WELL AS THE MAJORITY OF THE
OMEGA AHEAD OF THE MID LEVEL TROUGH AXIS...SHOULD BE RELEGATED.
QPF FIELDS FROM THE NAM...OPERATIONAL GFS...EC...AND SREF-MEAN
RESPOND BY SUGGESTING MUCH OF THE PRECIPITATION ACROSS OUR CWA
WILL BE REALIZED ACROSS OUR NORTH/NORTHEAST. THAT BEING SAID...THE
NAM...AS WELL AS THE 4KM WRF-NMM...SUGGEST ADDITIONAL HIGH PLAINS
CONVECTION LOCATED FARTHER SOUTH OF THE PRIMARY AREA OF
FORCING...COULD ALSO MOVE ALONG OR NEAR THE KANSAS/NEBRASKA BORDER
TONIGHT THUS ALSO BRINGING THE CHANCE FOR RAIN FARTHER SOUTH
ACROSS OUR CWA. WILL GO AHEAD AND RELEGATE THE HIGHEST POPS ACROSS
OUR NORTH/NORTHEAST FOR THE AFOREMENTIONED REASONS...BUT ALSO
BROUGHT LOWER POPS FARTHER SOUTH ACROSS MUCH OF THE REST OF THE
CWA TO ACCOUNT FOR THE POSSIBILITY OF PRECIPITATION BEING REALIZED
FARTHER SOUTH. INCREASING LOW LEVEL MOISTURE WILL HELP PROMOTE
INCREASED INSTABILITY ACROSS OUR ENTIRE CWA TONIGHT. THE NAM...OPERATIONAL
GFS...AND EC SUGGEST DEEP LAYER MUCAPE VALUES OF 1000-1500J/KG
WILL BE REALIZED ACROSS MUCH OF THE CWA TONIGHT...WITH DEEP LAYER
BULK SHEAR OF AROUND 40KTS ALSO EXPECTED. GIVEN ALL THIS...WILL
OUTLOOK THE POSSIBILITY OF LARGE HAIL IN THE HWO FOR TONIGHT.

STRONG SOUTH/SOUTHEASTERLY LOW LEVEL FLOW AND PERSISTENT LOW LEVEL
WAA SHOULD KEEP TEMPERATURES RATHER WARM TONIGHT WITH OVERNIGHT
TEMPERATURE DROP OFFS OF ~20 DEGREES CURRENTLY EXPECTED. THIS
PRESENTS OVERNIGHT LOWS IN THE UPPER 60S TO LOW 70S. CONTINUED LOW
LEVEL WAA WILL PRESENT ANOTHER WARM DAY TOMORROW WITH DAYTIME
TEMPERATURE RISES IN EXCESS OF 30 DEGREES POSSIBLE AS THE LOW LEVEL
WIND FIELD TURNS MORE SOUTHWESTERLY BY SATURDAY AFTERNOON.
SATURDAY AFTERNOON HIGHS IN THE UPPER 90S TO NEAR 100 ARE
FORECAST AS A RESULT.

BOUNDARY LAYER MIXING TO BETWEEN 850MB AND 825MB IS CURRENTLY
EXPECTED SATURDAY AFTERNOON...AND WITH PERSISTENT DRY AIR NEAR THE
TOP OF THE BOUNDARY LAYER IT IS FAIR TO ASSUME AFTERNOON DEW
POINTS WILL DROP OFF ONCE AGAIN SATURDAY AFTERNOON...ESPECIALLY
ACROSS OUR WEST/SOUTHWEST WHERE BOUNDARY LAYER MIXING WILL BE
DEEPEST. AFTERNOON RELATIVE HUMIDITY VALUES SHOULD PLUMMET TO
LEVELS WELL BELOW 20%...BUT THE APPROACH OF A SURFACE TROUGH FROM
THE WEST SHOULD KEEP THE SURFACE WINDS MUCH WEAKER THAN WHAT WAS
EXPERIENCED TODAY AND AS A RESULT...THE NEED FOR RFW ISSUANCE ON
SATURDAY IS NOT ANTICIPATED AT THIS TIME.

LONG TERM...SATURDAY NIGHT THROUGH FRIDAY. THIS WILL BE A MOSTLY
DRY AND HOT PERIOD WITH ABOVE NORMAL TEMPERATURES EXPECTED.

A LARGE UPPER LEVEL RIDGE AT 500 MB WILL BE SITUATED OVER THE
CENTRAL PLAINS AT THE START OF THE PERIOD. 700 MB TEMPERATURES OF
15C TO 17C INDICATE THE PRESENCE OF A VERY STRONG CAP THAT IS
UNLIKELY TO BE BROKEN. THE UPPER RIDGE WILL BEGIN TO FLATTEN OUT BY
MID WEEK AND THE BEST CHANCE OF RAIN RIGHT NOW APPEARS TO BE FRIDAY
WHEN BOTH THE ECMWF AND GFS AGREE ON A WEAK SHORTWAVE MOVING ACROSS
THE CENTRAL PLAINS THAT WILL ACT TO FURTHER FLATTEN THE UPPER RIDGE.
BETWEEN THE 12Z ECMWF AND 12Z GFS...THE ECMWF IS CERTAINLY THE DRIER
OF THE TWO MODELS INDICATING ESSENTIALLY NO QPF FOR MOST OF THE
FORECAST AREA UNTIL FRIDAY. HOWEVER...THE 12Z GFS TRIES TO GENERATE
SEVERAL PERIODS OF VERY LOW END QPF...WHICH UNDER THIS STRONG CAP
AND UPPER RIDGE SEEM FOR THE MOST PART TO BE RATHER UNLIKELY
ALTHOUGH NOT COMPLETELY IMPOSSIBLE. THEREFORE...WE WILL FOLLOW THE
12Z ECMWF WITH REGARD TO PRECIPITATION CHANCES AND KEEP THE FORECAST
AREA DRY SUNDAY THROUGH THURSDAY...WHILE INTRODUCING LOW END POPS
FOR THURSDAY NIGHT INTO FRIDAY.

THE BIG STORY WILL BE THE PROLONGED HEAT.

SUNDAY...THERE WILL BE A SOUTHWEST SINKING SFC COOL FRONT THAT MAY
KNOCK HIGHS DOWN INTO THE LOWER 90S ACROSS NORTHEAST ZONES...BUT
THIS IS REALLY NOT MUCH IN THE WAY OF RELIEF. IN FACT SOUTHERN
ZONES WILL SEE NO RELIEF AT ALL WITH HIGHS OF 100 TO 107 ACROSS
NORTH CENTRAL KANSAS.

MONDAY...THE COOL FRONT SHOULD BRIEFLY BE SOUTH OF OUR ENTIRE
FORECAST AREA ON MONDAY...WHICH APPEARS TO BE ONE OF THE COOLER DAYS
IN THE WEEK AHEAD. HOWEVER...IT WILL STILL BE PRETTY WARM WITH HIGHS
RANGING FROM THE MID 80S NEAR FULLERTON...TO THE MID 90S OVER NORTH
CENTRAL KANSAS.

TUESDAY THROUGH THURSDAY...THE ECMWF LIFTS THE COOL FRONT BACK TO
THE NORTH AS A WARM FRONT AND KEEPS SOUTHERLY FLOW OVER OUR CWA
THROUGH THURSDAY. THE GFS IS A BIT DIFFERENT TRYING TO PUSH A FEW
BOUNDARIES AROUND THE AREA...BUT AGAIN THIS SEEMS A BIT MORE
UNLIKELY. WILL BE GOING WITH THE HOTTER ECMWF...WHICH WOULD RESULT
IN A WARMING TREND TUESDAY THROUGH THURSDAY WITH HIGHS ON BOTH
WEDNESDAY AND THURSDAY RANGING FROM THE MID 90S NORTH OF INTERSTATE
80 TO THE LOWER 100S OVER NORTH CENTRAL KANSAS.

FRIDAY...THERE SEEMS TO BE SOME MODEL AGREEMENT IN BRINGING A SHORT
WAVE THROUGH THE AREA ALONG WITH A SFC COLD FRONT...WHICH WILL
RESULT IN AT LEAST SOME CHANCE OF SHOWERS AND THUNDERSTORMS ALONG
WITH SLIGHTLY COOLER WEATHER.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 22, 6:48 PM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
748 PM CDT FRI JUN 22 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
748 PM CDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS MOST ALL OF THE OUTLOOK AREA
OVERNIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH
HAIL AS BIG AS QUARTERS BEING THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW LINGERING THUNDERSTORMS WILL BE POSSIBLE GENERALLY EAST OF
HIGHWAY 14 SATURDAY MORNING. SEVERE WEATHER IS NOT EXPECTED WITH
THIS ACTIVITY.

HEAT INDEX READINGS NEAR OR IN EXCESS OF 100 DEGREES WILL BE
POSSIBLE ACROSS THE OUTLOOK AREA SATURDAY...SUNDAY...WEDNESDAY...AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 22, 9:41 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1041 PM CDT FRI JUN 22 2012

NEZ060-230415-
DAWSON NE-
1041 PM CDT FRI JUN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWSON COUNTY UNTIL 1115
PM CDT...

AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF COZAD...OR 17 MILES
NORTHWEST OF LEXINGTON...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDDYVILLE...
  SUMNER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4105 10001 4105 9953 4092 9951 4092 9999
TIME...MOT...LOC 0341Z 264DEG 32KT 4099 9988
Special weather statement, Jun 22, 10:15 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1115 PM CDT FRI JUN 22 2012

NEZ060-061-230445-
BUFFALO NE-DAWSON NE-
1115 PM CDT FRI JUN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON AND
NORTHWESTERN BUFFALO COUNTIES UNTIL 1145 PM CDT...

AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EDDYVILLE...OR 18 MILES NORTH OF
LEXINGTON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN BUFFALO AND NORTHEASTERN
DAWSON COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4105 9973 4105 9937 4099 9934 4094 9969
TIME...MOT...LOC 0415Z 255DEG 23KT 4103 9959
Special weather statement, Jun 22, 10:16 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1116 PM CDT FRI JUN 22 2012

NEZ060-230445-
DAWSON NE-
1116 PM CDT FRI JUN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 1145
PM CDT...

AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WILLOW ISLAND...OR 24
MILES WEST OF LEXINGTON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILLOW ISLAND...
  COZAD...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 216 AND 227.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4074 10022 4086 10022 4093 9995 4077 9988
TIME...MOT...LOC 0416Z 252DEG 25KT 4080 10016
Local storm report, Jun 22, 10:42 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1142 PM CDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             COZAD                   40.86N 99.99W
06/22/2012  E0.25 INCH       DAWSON             NE   TRAINED SPOTTER

            PEA HAIL AND HEAVY RAIN IN COZAD.

&&

SALTZMAN

The radar

The Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 10:10 UTC.

Open the radar archive at this moment

Event by event

6 high wind, 4 hail. Local standard time, as filed.

High Wind, Dawson

When
June 22, 11:55 PM CST
Where
Dawson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 58 mph occurred at the Lexington Airport. This happened as a result of a wake low that developed well behind a squall line.

High Wind, Valley

When
June 23, 12:05 AM CST
Where
Valley forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$300,000
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

In and around Arcadia, small outbuildings were destroyed or damaged, roof and window damage to homes, trees were down, and pivots were upset due to high wind. This happened as a result of a wake low that developed well behind a squall line.

High Wind, Hall

When
June 23, 1:51 AM CST
Where
Hall forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 66 mph occurred at the Grand Island Central Nebraska Regional Airport. This happened as a result of a wake low that developed well behind a squall line.

High Wind, Phelps

When
June 23, 2:44 AM CST
Where
Phelps forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

A fireworks tent and a trailer were blown over by high wind in Holdrege. This was a non-thunderstorm wind gust that happened as a result of a wake low that developed well behind a squall line.

High Wind, Gosper

When
June 23, 2:45 AM CST
Where
Gosper forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Multiple trampolines were blown about and tree branches were down in Elwood. This was a non-thunderstorm wind gust that happened as a result of a wake low that developed well behind a squall line.

High Wind, Phelps

When
June 23, 2:55 AM CST
Where
Phelps forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 59 mph occurred at the Holdrege Airport. This happened as a result of a wake low that developed behind a cold front.

Hail, Phelps

When
June 23, 4:08 AM CST
Where
Phelps County, Holdrege
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.450, -99.370

Nickel size hail fell on the north side of Holdrege.

Hail, Adams

When
June 23, 5:44 AM CST
Where
Adams County, 1 mi NW of Hastings
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.590, -98.394

Hail, Adams

When
June 23, 5:44 AM CST
Where
Adams County, 2 mi NW of Hastings
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.600, -98.407

Hail, Adams

When
June 23, 5:45 AM CST to 5:50 AM CST
Where
Adams County, Hastings
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -98.380

Nickel to quarter size hail lasted for about five minutes.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388469, 388543, 388486, 388496, 388503, 388513, 383355, 383364, 383365, 387201.